CSN Login
Members Online: 3

did any one use the fentanyl patch for pain

diane w
Posts: 5
Joined: Nov 2009

my mouth sores are so bad the doctor rad and chemo doctor agreed to put me on
the fentanyl patch for pain? it is a very high drug and i am thinking about
this but nothing else is helping the mouth sore pain.. what are your thoughts
on this.
thanks diane w from wisconsin also email is rlwcpa@execpc.com

Hondo's picture
Hondo
Posts: 5843
Joined: Apr 2009

Diane if it helps do it, don’t live in pain if you can get some help, just be careful because you will not be able to feel anything else and at times could bite your tongue and start it to bleed. Ask them about possible side affects as well that you may need to be on the look out for. I hope and pray it works for you and you can get some rest from the mouth sores.

Kent Cass's picture
Kent Cass
Posts: 1747
Joined: Nov 2009

I have no experience with fentanyl. For me, magic mouthwash, morph and ice for 4 weeks got me thru the roughest times. DO NOT LOSE SIGHT OF YOUR GETTING PAST THIS, as you will. These are the times you will soon look back upon with a smile upon your face, Diane. These are the times most memorable, and of achievement, for you. For me, the liquid morph got me thru the worst of it- but I URGE CAUTION on it's useage, as it is scary stuff. Others have written of the fentanyl- and I hope they will be able to help you.

Believe.

kcass

soccerfreaks's picture
soccerfreaks
Posts: 2801
Joined: Sep 2006

diane,

The fentanyl patch is probably a good thing if two or three of your doctors are recommending it. I would put my faith in them if I were you.

I have been on the patch, incidentally, not to alleviate mouth sore pain, but immediately upon return home after surgery and a couple of weeks in the hospital. While my tongue was shorter than it had been before and therefore makes me suspect re the comment that you may bite your tongue, I can advise that at least one person did not bite his tongue.

To be honest, I have never heard of, or read of, anyone biting their tongue specifically BECAUSE of being on a pain reliever regardless of its magnitude, unless we are including tripping while sticking the tongue out at someone.

Fentanyl is an opiate, but there are probably a lot of other medications you have or are taking that would be in the same class. And it, the patch, that is, is a lot better than going back into the hospital.

Regarding addiction, if that is a worry, trust your doctors and yourself to regulate the med while you need it, while they think you need it. Medical professionals I talk to indicate they are not worried much at all about those who are truly in pain becoming addicted to pain meds.

I weaned myself of the patch as time went by and am sure that you will be able to do the same, with guidance from your doctors.

I would strongly suggest that you let ALL of them know you are on the patch, whenever you see one of them, so that all can be on the same page with respect to other medications (and treatments).

My take, and apparently I share this with your doctors, is that you have enough going on and pain should not be part of the program.

Take care,

Joe

tcjonz
Posts: 1
Joined: Jan 2010

I found that the patch didn't cut it. It worked great the middle 8 hours but leading up to it and after I got little relief. Percocets were my drug of choice although after 7 months with them I had so pretty good withdraw issues. The patches were also came off easy in the shower or close to changing time. I also tried to use them when I was comming off percs to ramp down and they didn't seem to help then either.
Good luck!
Tim

RockyJim
Posts: 4
Joined: Dec 2009

I started chemo-radiotherapy 11/4/09. By 11/20 had been put on Lortab, and on 12/10 started low-dose of Fentanyl. My pain ramped up from that time such that they quadrupled the dose in about 10 days.

Do communicate the pain you're feeling. My doctors said they wanted to change from Lortab because Fentanyl offered greater pain control options going forward if things got worse, and it did.

I finished the chemo-radiotherapy 12/23/09 and I've stayed at that Fentanyl prescription along with a break-through prescription if necessary. I'm ready to step it down now and will ask my doctor to start tomorrow.

I agree it's strong, but I did not have any issues biting my tongue or otherwise hurting myself. I think it's done its job. Everyone's mileage can vary, but I would advise sparing yourself pain. This obviously isn't any fun but it could be worse.

PrimaryX3
Posts: 15
Joined: Jan 2010

Diane,
I reluctantly agreed to the fentanyl patch to help with pain due to tongue cancer. I'm not a fan of pain medication but the pain was terrible. It worked very well, in fact too well! I fell one day and landed on my bottom and used my arm on the wall to brace my fall. I never had x-rays taken. Several months later, when I stopped using the patch, I started having pain in my back and numbness in my arm. I finally had x-rays done and found I had fractured a vertebrae in my lower spine as well as my arm! Please be careful using this pain medication!
Theresa

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network